Lycium barbarum (also called goji berry), a Chinese herb used as a supplement for health benefits, is traditionally consumed by the Chinese in the form of a tea. Goji juice, a widely available beverage in the United States, also contains this herb. We describe a 71-year-old Ecuadorean-American woman who was taking warfarin and was hospitalized for a markedly elevated, indeterminate international normalized ratio (INR) (prothrombin time > 120 sec) after consumption of goji juice. She had undergone knee surgery approximately 3 months earlier at which time warfarin therapy was started. She reported no changes in dietary habits or lifestyle other than drinking goji juice for 4 days before hospitalization. On presentation to the emergency department, she described symptoms of epistaxis, bruising, and rectal bleeding. After discontinuation of the goji juice and warfarin, the patient was treated with phytonadione, and her INR decreased to 2.6 over 2 days. Application of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 6) between the patient's elevated INR with associated bleeding and her concomitant use of L. barbarum and warfarin. Two other published reports have described similar interactions between warfarin and a tea containing L. barbarum. Patients should be educated about avoiding popular herbal drinks, such as goji juice, that contain L. barbarum while they are taking warfarin. In addition, clinicians should question patients about their use of herbal therapies and document such use in their medical records before prescribing drugs such as warfarin.
© 2012 Pharmacotherapy Publications, Inc.